Texas, 2004

Flash Flood and Flooding in Texas, November 15 to 19, 2004

November 15 to 19, 2004 · NWS OUN · 3 events in 3 counties and zones

2 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 15, 3:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 15, 3:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CST MON NOV 15 2004

.DISCUSSION...
WET PATTERN WILL CONTINUE FOR A FEW DAYS. LARGE-SCALE FLOW WILL
CONTINUE GIVING A DECENT MOISTURE FEED INTO THE AREA WHILE VARIOUS
SHORTWAVES AHEAD OF THE SLOW-MOVING CUTOFF LOW WILL KEEP PERIODS OF
RAIN OVER THE AREA. HIGHEST CHANCES APPEAR TO BE IN THE SOUTHWEST
PART OF THE AREA CLOSEST TO THE FORECAST TRACK  OF THE CUTOFF LOW...
BUT RAIN WILL OCCASIONALLY SPREAD FARTHER NORTHEAST AS IS HAPPENING
TODAY. HAVE KEPT HIGH RELATIVELY HIGH POPS THROUGH THE NEXT COUPLE
OF DAYS WITH THE HIGHEST CHANCES IN THE SOUTHWEST. AM GOING MUCH
BELOW MOS TEMPERATURES TOMORROW AS WIDESPREAD CLOUDS AND AREAS OF
RAIN WILL PREVENT MUCH DIURNAL WARMING.

RAIN CHANCES CONTINUE INTO THE EXTENDED PERIODS AS A NORTHERN STREAM
TROUGH STRENGTHENS AND MOVES TOWARD THE AREA SHORTLY AFTER THE
CURRENT SOUTHWEST LOW MOVES AWAY. THERE MAY NOT BE AN EXTENDED DRY
PERIOD UNTIL EARLY NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  52  59  55  59 /  70  50  60  70
HOBART OK         52  57  54  58 /  90  70  70  70
WICHITA FALLS TX  54  57  56  59 /  70  70  80  70
GAGE OK           47  56  52  59 /  90  60  60  70
PONCA CITY OK     52  58  53  59 /  70  40  50  60
DURANT OK         55  60  56  62 /  50  50  60  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

26
Hazardous weather outlook, Nov 15, 2:17 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CST MON NOV 15 2004

OKZ004>048-050>052-TXZ083>090-161300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. NO SEVERE THUNDERSTORMS
ARE EXPECTED.

DISCUSSION...
A NEARLY STATIONARY UPPER-LEVEL LOW PRESSURE SYSTEM OVER
NORTHWESTERN MEXICO WILL MAINTAIN A DEEP PERSISTENT SOUTH TO
SOUTHWESTERLY FLOW OF MOIST AIR ACROSS THE SOUTHERN PLAINS.
SMALL-SCALE DISTURBANCES IN THIS FLOW PATTERN WILL CONTINUE TO
GENERATE WIDESPREAD CLOUDS AND OCCASIONAL RAIN ACROSS OKLAHOMA AND
NORTH TEXAS THROUGH TONIGHT. INSTABILITY WILL BE LACKING FOR THE
MOST PART...WHICH WILL RESULT IN PERIODS OF LIGHT TO MODERATE RAIN
AND LITTLE OR NO THUNDER. A FEW EMBEDDED THUNDERSTORMS COULD MOVE
NORTH INTO WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA THIS AFTERNOON
AND TONIGHT...IF ELEVATED LAYERS OF WEAKLY UNSTABLE AIR CAN BE
TRANSPORTED THAT FAR NORTH. WITH INSTABILITY EXPECTED TO BE ONLY
WEAK AT BEST...CHANCES OF SEVERE THUNDERSTORMS WILL REMAIN SLIM TO
NONE THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY NOV 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
WIDELY SCATTERED EMBEDDED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
WEDNESDAY NIGHT ACROSS NORTH TEXAS AND SOUTHERN OKLAHOMA... AS THE
STORM SYSTEM BEGINS TO MOVE SLOWLY EAST TOWARD TEXAS. SEVERE WEATHER
POTENTIAL WILL REMAIN MINIMAL.

OTHER HAZARDOUS WEATHER...
RAIN CHANCES WILL REMAIN HIGH AT LEAST THROUGH THURSDAY... WITH
RAINFALL CONTINUING OVER MANY OF THE SAME PARTS OF OKLAHOMA AND
NORTH TEXAS. RAINFALL STORM TOTALS EASILY COULD EXCEED 3 INCHES IN
SOME LOCALES BY LATE WEEK...ESPECIALLY OVER WESTERN NORTH TEXAS AND
SOUTHWEST OKLAHOMA. THIS KIND OF LONG-DURATION RAINFALL WILL LEAD TO
RISES ON CREEKS AND RIVERS BY LATE WEEK...AND COULD LEAD TO FLOODING
IN SOME AREAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 7 AM
TUESDAY...NOVEMBER 16.

25

The radar

The Altus AFB radar (KFDR), 110 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Knox

When
November 15, 5:00 PM CST to November 19, 1:00 AM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Multiple rounds of thunderstorms and showers during a two-day period on November 14-16 produced 48-hour precipitation totals of 2 to 4 inches over western north Texas and southwestern Oklahoma.Two moderate flood crests were generated along the South Wichita River in Knox County near Benjamin, TX on November 15-17. The South Wichita River initially crested at 15.1 feet, 3.1 feet above flood stage, at 5:00 am CST on November 18, and remained above flood stage from 5:00 pm CST on November 15 to 7:30 pm CST on November 16. More rainfall during the evening of November 16 generated a lower, secondary crest at 3 pm on November 17 as the South Wichita River crested at 14.5 feet, or 2.5 feet above flood stage. During the second event, the South Wichita River remained above flood stage from 11:00 pm CST on November 16 to 2:00 pm CST on November 17.Minor rural flooding also occurred along the Little Wichita River in Clay County near Henrietta, TX on November 18. The Little Wichita River crested at 17.5 feet, 0.5 feet above flood stage, at 9:30 am CST on November 18, and remained above flood stage from 6:00 pm CST on November 17 to 1:00 am CST on November 19.

Flood, Clay

When
November 15, 5:00 PM CST to November 19, 1:00 AM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Flash Flood, Wichita

When
November 15, 6:00 PM CST to November 16, 12:00 AM CST
Where
Wichita County, Iowa Park
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Flash flooding occurred in western north Texas in Wichita County during the evening of November 15. Heavy rains totaling 3.5 - 4.5 inches fell during the morning and afternoon of November 15, and produced heavy runoff and flash flooding along North Bell Road and South Bell Road just northeast and southeast of Iowa Park, TX. Law enforcement officials reported that the high waters stalled and floated a pickup truck off of North Bell Road, nearly submerging it in a ditch. The driver was unhurt.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426190, 5426191, 5426192.